Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 20, NWS Omaha, NE

April 11, 2005Cass County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 11, 2005, 4:41 PM CDT for Cass County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2005, 4:41 PM CDT (21:41 UTC)
Expired
Apr 11, 2005, 5:15 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cass County, NE

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 11:55 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:20 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 11, 2:20 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON APR 11 2005

.DISCUSSION...
AFTER CONVECTION THIS AFTERNOON AND EVENING...RAIN CHANCES THROUGH
WEDNESDAY THEN OVER THE WEEKEND ARE THE MAIN FORECAST CONCERNS.

SURFACE COLD FRONT DRIFTED ONLY SLOWLY DEEPER INTO EASTERN NEBRASKA
OVERNIGHT...AND NOW IS BISECTING THE CWA FROM NORTHEAST TO
SOUTHWEST.  SUFFICIENT LOW LEVEL CONVERGENCE ALONG THIS BOUNDARY TO
GET STORMS TO FIRE IN ENVIRONMENT OF 1000-1500 J/KG SBCAPE AND STEEP
MID LEVEL LAPSE RATES.  UPPER LOW WAS MEANDERING THROUGH KANSAS THIS
AFTERNOON...HELPING TO COOL MID LEVELS AND WAS PROVIDING DIFFLUENT
FLOW ALOFT IN EASTERN KANSAS AND NEBRASKA.  MEANWHILE STRONG 0-6KM
SHEAR NEAR 60KTS SOUTH OF SURFACE FRONT...COMBINED WITH ABOVE
PARAMETERS...WILL PROVIDE TORNADIC THREAT TO THE SOUTHEAST HALF OF
THE CWA THROUGH THE EVENING.  REFERENCE TORNADO WATCH NUMBER 151 FOR
FURTHER DETAILS.

AFTER THIS EVENINGS CONVECTION...EXPECT A TRANSITION INTO MORE OF A
SHOWERY RAIN CHANCE AS UPPER LOW ROLLS INTO MISSOURI BY
MORNING...AND SURFACE FRONT CLEARS THE SOUTHEAST CWA.  INVERTED
SURFACE TROUGH STRUCTURE ALONG WITH LOBES OF VORTICITY ROUNDING
UPPER LOW WILL KEEP RAIN CHANCE IN THE AREA AT LEAST THROUGH TUESDAY
NIGHT.  CURRENT FORECAST HAS A GOOD HANDLE ON THIS SO HAVE ONLY MADE
A FEW ADJUSTMENTS TO PRECIP CHANCES.

COOLER CONDITIONS EXPECTED BEHIND COLD FRONT AND MOSTLY CLOUDY
SKIES ON TUESDAY...AND THEN AGAIN WEDNESDAY.  MORE BREAKS IN THE
CLOUDS ARE EXPECTED WEDNESDAY SO HAVE WARMED TEMPS UP A BIT.  A
SLIGHT WARMING TREND THROUGH THE REST OF THE WEEK IS STILL ON TAP AS
UPPER RIDGING AND SOUTHERLY FLOW RETURN.  COULD SEE TEMPERATURES
WARMER THAN FORECAST ON FRIDAY AHEAD OF NEXT BOUNDARY DROPPING
SOUTHEAST.

00Z MODELS SEEMED TO BE CONVERGING ON A TIMING SOLUTION FOR NEXT
FRONT ROLLING INTO THE AREA ON SATURDAY.  HOWEVER 12Z GFS HAS SPED
THIS SYSTEM UP A BIT AND WOULD PLACE BEST PRECIP CHANCES FRIDAY
NIGHT WITH LITTLE PRECIP ON SATURDAY.  HAVE OPTED TO STAY CLOSE TO
CURRENT FORECAST...WHICH WAS IN LINE WITH EARLIER MODEL RUNS...BASED
ON EXPECTED SLOWER MOVEMENT OF NEXT SYSTEM BEHIND WEAKENING REX
BLOCK TO OUR EAST.  THIS WOULD PUT THE COLD FRONT INTO THE CWA
SATURDAY AFTERNOON WHEN BEST THUNDERSTORM CHANCES WOULD OCCUR.

DRY CONDITIONS EXPECTED BEHIND THE FRONT SUNDAY AND MONDAY WITH
TEMPERATURES REBOUNDING ONLY SLIGHTLY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Apr 11, 4:31 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT MON APR 11 2005

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
078-088>093-121100-
BURT-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SHELBY IA-WASHINGTON-
431 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM.

ONGOING SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING.  WHILE LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS...AREAS SOUTHEAST OF A LINE
FROM ONAWA TO OMAHA...LINCOLN AND FAIRBURY HAVE THE GREATER CHANCE
FOR ISOLATED TORNADOES THROUGH THIS EVENING.

A COLD FRONT DRIFTING THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
WILL BRING AN END TO THE SEVERE WEATHER THREAT BY MIDNIGHT...WITH
SCATTERED SHOWERS AND A FEW THUNDERSTORMS POSSIBLE AFTER MIDNIGHT.

SCATTERED SHOWERS ARE EXPECTED ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY AS ANOTHER COLD
FRONT SWEEPS THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...BUT IS NOT
EXPECTED AFTER MIDNIGHT OR TUESDAY.

NEZ011-012-015>018-030>033-042-043-050-065-121100-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
SEWARD-STANTON-THURSTON-WAYNE-
431 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED SHOWERS WITH A FEW THUNDERSTORMS ARE POSSIBLE THROUGH THE
EVENING...HOWEVER THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

MORE SCATTERED SHOWERS ARE POSSIBLE ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY AS ANOTHER COLD
FRONT SWEEPS THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

DERGAN

In the hours before

Local storm report, Apr 11, 4:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 E SYRACUSE            40.66N 96.13W
04/11/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

0415 PM     HAIL             2 W DUNBAR              40.67N 96.07W
04/11/2005  0.88 INCH        OTOE               NE   AIRPLANE PILOT

0415 PM     HAIL             2 W DUNBAR              40.67N 96.07W
04/11/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

&&

KLISH
Local storm report, Apr 11, 4:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
419 PM CDT MON APR 11 2005 ...DELETED AIRPLANE REPORT...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 E SYRACUSE            40.66N 96.13W
04/11/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

0415 PM     HAIL             2 W DUNBAR              40.67N 96.07W
04/11/2005  0.88 INCH        OTOE               NE   EMERGENCY MNGR

KLISH
Local storm report, Apr 11, 4:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
428 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             OMAHA                   41.26N 96.01W
04/11/2005  0.75 INCH        DOUGLAS            NE   AMATEUR RADIO

            2ND AND STATE

&&
72ND AND STATE

KLISH
Local storm report, Apr 11, 4:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
434 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 W ODELL               40.05N 96.84W
04/11/2005  1.25 INCH        GAGE               NE   EMERGENCY MNGR

0428 PM     HAIL             ODELL                   40.05N 96.80W
04/11/2005  1.00 INCH        GAGE               NE   EMERGENCY MNGR

&&

KLISH
Local storm report, Apr 11, 4:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
436 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             1 W ODELL               40.05N 96.82W
04/11/2005  1.50 INCH        GAGE               NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 11, 4:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
439 PM CDT MON APR 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             PAPILLION               41.16N 96.04W
04/11/2005  0.88 INCH        SARPY              NE   TRAINED SPOTTER

&&

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:47 PM CDTSevere Thunderstorm WarningOAXLancaster28 min
Apr 11, 1:59 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline46 min
Apr 11, 2:14 PM CDTSevere Thunderstorm WarningOAXLancaster46 min
Apr 11, 2:39 PM CDTTornado WarningOAXSaline, Seward36 min
Apr 11, 2:46 PM CDTTornado WarningOAXLancaster44 min
Apr 11, 3:12 PM CDTSevere Thunderstorm WarningOAXSaunders48 min
Apr 11, 3:15 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward45 min
Apr 11, 3:56 PM CDTSevere Thunderstorm WarningOAXDouglas49 min
Apr 11, 4:09 PM CDTSevere Thunderstorm WarningOAXSarpy37 min
Apr 11, 4:11 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson49 min
Apr 11, 4:18 PM CDTSevere Thunderstorm WarningOAXGage42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.